Friday the 10th, we arrived at the medical center around 6:00 AM to prep for my cardiac ablation procedure. They ask you to come at that ungodly hour to save on anesthesia –
Anyway – by the time I was poked, prodded and bored out of my skull, they wheeled me down the hall to surgery. Once perched on the operating table, they began apologizing. Why? Because the gel pads that were to be placed up and down my bare back and used to visualize my heart in 3D had not made their way under the warming pad, and thus were like little gel covered ice cubes.
The anesthesiologist arrived, said something witty, and before I knew it I was waking up in recovery. More than 3.5 hours had passed. Nice nap. My only clue that something had happened was the pain in my chest. I still had not seen my doctor and don’t even know for sure if he was there, although he apparently spent a good deal of time with Robert and my mother.
As expected when one spends the night in the hospital, I had a terrible night’s sleep punctuated by visits from nurses taking my blood pressure, temperature and poking at me. Around 9:00, I was visited by three wise men. No, wait, that’s a different story. I was visited by two different doctors. One from the cardiac practice and one that was the on call internist. Both of these doctors proceeded to give contradictory advice and opinions. The only thing they had in common was puzzlement over why the cardiologist gave me anything for pain. You see, weeks ago, my doctor wrote 2 prescriptions and told me to get them filled because I would need cream and/or patches for post surgical discomfort. (Apparently, one doesn’t want to take pain medication that could cause stomach bleeding when on blood thinners and such.) When I asked the doctors about the patches and cream, they looked at me like I had 12 heads and said, “Why would you need that?”
“Because I’m in pain?”
Shrug, they replied.
So now I have something like 44 patches and a jar full of pain cream that has never been used. Oh, but I got a call from my insurance yesterday saying they had automatically refilled these items and were shipping them to me overnight. Why on earth would the doctor have okayed MORE pain management supplies 2 weeks after surgery and WHY in the name of God won’t they ever do that with Valium??
But aside from that, my heart is still going into Afib on occasion, which is supposed to be normal for the next few months. Hopefully, soon, I will be back on an aspirin a day and off all the weird medications with side effects like blood shooting out of your eyeballs.
Seriously, the list includes:
- blood in the eyes
- bruising or purple areas on the skin
- confusion – What?
- coughing up blood
- decreased alertness – What?
- difficulty swallowing
- fast heartbeat
- hives, itching, skin rash
- joint pain or swelling
- nausea and vomiting
- puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
- redness of the eye – not to be confused with blood in the eye. Or mud in the eye for that matter.
- severe stomach pain
- shortness of breath
- tightness in the chest
- unusual tiredness or weakness – how would I notice? I’m always tired.
- vomiting of blood or material that looks like coffee grounds
I guess the bottom line is, if there is blood involved, it’s usually a pretty good indication that something has gone awry. Let’s all try to avoid that, shall we?
Now, here’s an image of my heart – before and after. The before is purple – which is good – and the after has all those dots where he “burned” it so the electrical current doesn’t shoot from one side to the other.
Ouch. Pretty cool.